Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 22, NWS Jackson, KY

July 26, 2020Harlan County, Letcher County, Perry County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 26, 2020, 8:51 PM EDT for Harlan County, Letcher County, Perry County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2020, 8:51 PM EDT (00:51 UTC)
Expired
Jul 26, 2020, 11:45 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Harlan County, KY, Letcher County, KY, Perry County, KY

The radar

The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 9:05 PM EDTFLASH FLOOD1 Ese Sand Hill, KYCORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 ESE SAND HILL. THE CUMBERLAND CITY POLICE DEPARTMENT REPORTED HIGH WATER AND CLOSURE OF MULTIPLE STREETS WITHIN THE CITY AND THAT A POLICE CRUISER HAD BEEN FLOODED.
Jul 26, 9:05 PM EDTFLASH FLOOD1 Ese Sand Hill, KYTHE CUMBERLAND CITY POLICE DEPARTMENT REPORTED HIGH WATER AND CLOSURE OF MULTIPLE STREETS WITHIN THE CITY AND THAT A POLICE CRUISER HAD BEEN FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.9 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

843 
WGUS53 KJKL 270051
FFWJKL
KYC095-133-193-270345-
/O.NEW.KJKL.FF.W.0022.200727T0051Z-200727T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
851 PM EDT Sun Jul 26 2020

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Northeastern Harlan County in southeastern Kentucky...
  Southwestern Letcher County in southeastern Kentucky...
  Southeastern Perry County in southeastern Kentucky...

* Until 1145 PM EDT.

* At 850 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain is 
  estimated to have already fallen near Cumberland in the past hour 
  to hour and a half. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Whitesburg, Cumberland, Lynch, Benham, Oscaloosa, Flint, Oven Fork,
  Premium, Bellcraft, Trailer, Dongola and Lewis Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3691 8301 3707 8310 3712 8303 3714 8282
      3703 8275 3701 8279 3701 8283 3699 8284
      3698 8287 3697 8287

FLASH FLOOD...RADAR INDICATED

$$

JP
2 follow-up statements
479 
WGUS73 KJKL 270208
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1008 PM EDT Sun Jul 26 2020

KYC193-270214-
/O.CAN.KJKL.FF.W.0022.000000T0000Z-200727T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry KY-
1008 PM EDT Sun Jul 26 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN PERRY COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3691 8301 3701 8307 3703 8305 3705 8307
      3706 8305 3710 8305 3712 8303 3710 8284
      3705 8277 3702 8279 3701 8283 3699 8284
      3698 8287 3697 8287

$$

KYC095-133-270345-
/O.CON.KJKL.FF.W.0022.000000T0000Z-200727T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harlan KY-Letcher KY-
1008 PM EDT Sun Jul 26 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR
NORTHEASTERN HARLAN AND SOUTHWESTERN LETCHER COUNTIES...

Heavy rain has ended. However, at 940 PM EDT, Cumberland City police 
reported high water and flooding of multiple streets in Cumberland, 
with a couple of street closures. Runoff from the 2 to 2.5 inches 
that is estimated to have fallen in the warning area continues, and 
could still lead to flash flooding over the next hour.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Cumberland, Lynch, Benham, Oscaloosa, Flint, Oven Fork, Dongola,
Lewis Creek, Hallie, Defeated Creek, Kingdom Come S.P. and Kings
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3691 8301 3701 8307 3703 8305 3705 8307
      3706 8305 3710 8305 3712 8303 3710 8284
      3705 8277 3702 8279 3701 8283 3699 8284
      3698 8287 3697 8287

FLASH FLOOD...OBSERVED

$$

JP
282 
WGUS73 KJKL 270336
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1136 PM EDT Sun Jul 26 2020

KYC095-133-270346-
/O.EXP.KJKL.FF.W.0022.000000T0000Z-200727T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harlan KY-Letcher KY-
1136 PM EDT Sun Jul 26 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN HARLAN AND SOUTHWESTERN
LETCHER COUNTIES WILL EXPIRE AT 1145 PM EDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3691 8301 3701 8307 3703 8305 3705 8307
      3706 8305 3710 8305 3712 8303 3710 8284
      3705 8277 3702 8279 3701 8283 3699 8284
      3698 8287 3697 8287

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 7:58 PM EDT, 53 minutes earlier.

Area forecast discussion, Jul 26, 7:58 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
758 PM EDT Sun Jul 26 2020

.UPDATE...
Issued at 752 PM EDT SUN JUL 26 2020

Have made several updates throughout the late afternoon/evening,
mainly to increase and extend pops. Showers and thunderstorms are
still ongoing, with mid and upper 80s helping to fuel them even
into the evening hours. A few of these showers/storms have gotten
fairly strong, and without much movement, several have resulted in
some isolated high rainfall amounts for which advisories and even
a warning were issued. Kept pops at scattered through the 8pm
hour, and then went more isolated from 8pm through the next few
hours, before tapering off all together. However, based on the
latest trends, may have to increase pops back to scattered in some
areas for at least another hour. Will continue to monitor and
update as needed based on the latest trends. Also loaded in the
latest observations for temps, dew points, and winds to make sure
the near term grids were on track with the current conditions.
This only resulted in minor changes other than where some
showers/thunderstorms are ongoing.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 403 PM EDT SUN JUL 26 2020

A surface ridge resides across the region this afternoon with a
cold front pushing south and east across the northern plains.
Isolated showers have developed across the region this afternoon,
but better heights over east Kentucky has kept the thunder more
limited this afternoon. The ongoing shower activity will fade away
into the evening hours as instability drops back off as the sun
goes down. This should allow for some clearing tonight leading to
some river valley fog similar to what we had last night. Lows
tonight should be fairly close to last nights readings and
actually used that as a basis for the forecast tonight.

The cold front to the northwest will move into the northern Ohio
river valley on Monday. A slight lowering in heights is expected
during the day and this should allow for isolated/scattered
showers and storms again by midday Monday through the afternoon
and evening. Could see slightly better thunder chances given the
lowering heights. The cold front will push south into northern
Kentucky by Monday night and will bring better chances for showers
into the area by late Monday night. For now, went with a gradient
in pops from north to south with the highest in the north. The
actual frontal passage will likely be on Tuesday. Instability is
pretty meager late tomorrow night, so will stick with just showers
for now. Given the increasing clouds and precipitation chances,
opted to not carry fog through the overnight hours. We could see a
brief period for some, but overall, chances for fog should be
less.

.LONG TERM...(Tuesday through Sunday)
Issued at 423 PM EDT SUN JUL 26 2020

Solutions have come a bit more in line and are showing better
agreement, particularly with major features aloft. Mid/upper level
low will continue to move across Ontario just south of Hudson Bay
and eastward into Quebec Wednesday. Energy in the form of a
positively tilted shortwave lobe ahead of additional upstream energy
rotating through the base of the parent low will be driven south and
eastward into the Ohio Valley Monday night into Tuesday or Tuesday
night. Additional disturbances and/or at least one main short wave
trough will roll into the lower to central Ohio Valley before the
end of the period.

A surface cold front associated with the initial system aloft will
drop southeast close to the Ohio River by Tuesday. While differences
still exist, there is increasing agreement with the timing and
position of the frontal boundary, which is expected to stall out
across the central or southern portions of the Commonwealth by
Wednesday. Even the ECMWF (12Z) has trended towards this type of
scenario, dropping the surface boundary well into Kentucky,
possibly as far south as the Kentucky/Tennessee state line.
Thereafter, disturbances aloft will induce some surface wave
action that should track through the region along the stalled
frontal zone.

Sensible weather features a break from the heat of the past week.
The combination of a cold frontal boundary in the area, additional
cloud cover, and increased likelihood of rainfall will tend to keep
temperatures cooler, or much closer to normal. Daily highs will
range in the lower to mid 80s and overnight lows will generally run
in the mid 60s. Time will tell if the frontal boundary pushes far
enough south for any cooler, drier air on the northern side to
filter into portions of our area, but the possibility looks more
likely based on the latest trends. While the opportunity for rain
will exist about anytime, highest PoPs will mainly occur with the
initial arrival of the surface cold front into the area and then
with any waves of low pressure that track through the region
thereafter, with a north to south gradient of lower (north) to
higher (south) PoPs depending on the exact location of the stalled
frontal zone.

Moisture will tend to pool along this frontal zone, with PWATs
climbing to between 1.75 and 2 inches at times. This could portend
hydro problems, especially if additional waves of low pressure move
along the boundary and any training sets up. The GFS shows PWATs
climbing to 2 inches or higher with each wave and steering flows are
parallel to the boundary. There will be ample instability for
thunderstorms along and south of the boundary as MUCAPES climb to
between 2000 and 3000 J/kg each afternoon. Shear is minimal except
with each passing disturbance. So a few strong storms late in the
week (Thu into Fri) can not be ruled out if the shear being
advertised by the GFS (effective shear 30-40 kts) comes to
fruition.

Friday sees the exit of the first of two disturbances aloft
moving through the upper level flow and surface lows along a
stalled boundary. As of current, the best precip chances
associated with this remain in the south. The second upper level
wave, and associated surface low, follow behind going into Sunday,
also bringing with it chances to see showers and storms. However
there is disagreement between models as to the exact timing and
location. The Euro appears to move the system along slightly
faster and further to the north while the GFS keeps it more
centralized, closer to our area. With the differences, kept the
forecast closer to the NBM solution, but will be refined as it
gets closer to time. Temperatures will continue to be a bit cooler
with highs in the lower to mid 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
ISSUED AT 758 PM EDT SUN JUL 26 2020

Some showers and storms are still ongoing at TAF time, and will
likely impact KSME and possibly KJKL over the next hour. These
showers and storms are expected to begin diminishing as we head
farther into the evening and first part of the overnight, so kept
the rest of the TAF sites clear and VFR based on the current radar
trends. Fog was not much of an impact last night at the TAF sites,
and expect tonight to be much of the same, so did not include in
the forecast. The only concern will be KSME as they will likely receive
a late rainfall which could keep the environment more moist
throughout the overnight. However, given the low confidence, and
the fact that showers/storms have not yet hit them yet, went ahead
and kept out at this time. After a lull in the overnight, isolated
to scattered showers and thunderstorms will once again develop
heading into the daytime hours tomorrow, especially during the
afternoon and evening. Without knowing the exact set up, just kept
with VCTS at this time where scattered pops are forecast. Winds
should generally stay light and variable through the period,
outside of any thunderstorms or related outflows.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JMW
SHORT TERM...KAS
LONG TERM...RAY/HAS
AVIATION...JMW
Hazardous weather outlook, Jul 26, 8:41 PM EDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
841 PM EDT Sun Jul 26 2020

KYZ044-050>052-058>060-104-106>109-111-119-280345-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Lee-Martin-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Beattyville, and Inez
841 PM EDT Sun Jul 26 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday through Saturday, mainly during
the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KYZ068-069-079-080-083>088-110-112>118-120-280345-
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-
Bell-Harlan-Floyd-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Pike-
Including the cities of Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Prestonsburg, Wheelwright, Jackson, Hindman,
Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins,
Whitesburg, Coal Run, Elkhorn City, Pikeville,
and South Williamson
841 PM EDT Sun Jul 26 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible through the evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday through Saturday, mainly during
the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KAS/JMW

In the hours before

Special weather statement, Jul 26, 6:02 PM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service JACKSON KY
602 PM EDT Sun Jul 26 2020

KYZ083-084-262245-
McCreary-Wayne-
602 PM EDT Sun Jul 26 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WAYNE AND CENTRAL
MCCREARY COUNTIES...

At 601 PM EDT, a strong thunderstorm was located near Co-
Operative, or near Whitley City, moving north at 10 mph.

Torrential rain rates, winds in excess of 40 mph, and pea size hail
are possible with this storm.

Locations impacted include...
Whitley City, Blue Heron, Slavens, Marshes Siding, Parkers Lake,
Kidds Crossing, Co-
Operative, Stearns, Ritner, Denney, Wiborg, Gregory and Pine Knot.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3667 8444 3663 8466 3682 8475 3688 8444
TIME...MOT...LOC 2201Z 169DEG 9KT 3673 8457

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:53 PM EDTAreal Flood AdvisoryJKLBell112 min

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.